Texas, 2023

Tornado and Hail in Texas, May 26, 2023

May 26, 2023 · NWS MAF · 13 events in 6 counties and zones

A shortwave trough over the Central Rocky Mountains and an active sub-tropical jet stream aided in the development of numerous supercells over the higher elevations of the Davis Mountains, Glass Mountains, and Big Bend region. A couple of additional thunderstorms develop across portions of the Permian Basin.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A shortwave trough over the Central Rocky Mountains and an active sub-tropical jet stream aided in the development of numerous supercells over the higher elevations of the Davis Mountains, Glass Mountains, and Big Bend region. A couple of additional thunderstorms develop across portions of the Permian Basin. Several reports of large hail, damaging winds, and a landspout tornado were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 26, 1:09 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, May 26, 1:09 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
209 PM CDT Fri May 26 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 140 PM CDT Fri May 26 2023

Upper ridge extends from Mexico across SE NM and W TX to MN as a
trough extends from WA down the West Coast.  This trough will slowly
grow east Saturday cutting the ridge in half separating the portion
over the south plains from that over the Great Lakes.

High temperatures Saturday will be well below normal in the upper
70s to mid 80s as thick cloud cover and rain chances keep the heat
down.  Lows mainly in the 60s tonight and Saturday night.

Thunderstorms are likely this afternoon and tonight as have good
moisture in place along with numerous boundaries... daytime
heating... good CAPE and a weak shortwave coming across.  However
did have storms this morning move across the NE counties that may
disrupt development. Do have an Enhanced Severe Wx risk today and
tonight extending from Ern NM down across Eddy and Lea Co to Pecos
Co. Potential for supercells with very large hail and a couple of
tornadoes this afternoon and tonight. Thunderstorms will be likely
again Saturday and Saturday night from the Davis Mountains southward
and at this time are not expected to be as strong.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 140 PM CDT Fri May 26 2023

Weak ridging barely holds on over West Texas and SE NM late this
weekend and into early next week. This will allow shortwaves to cut
across the region and keep up precipitation chances each day with
the higher chances focused more to the east over the western low
rolling hills and southeast Permian Basin. Any shower activity that
develops will likely be accompanied by thunderstorms given the time
of year.

With the upper level ridge not in full control, temperatures look to
remain below normal through the extended. The normal high at KMAF
for late May is around 91F, but as it stands we will have trouble
reaching that number this weekend and into the middle of next week.
Highs stay in the mid to nearly upper 80s. The normal hot spots,
like the Pecos River Valley, Big Bend, and Presidio Valley stay
warmer in the 90s each afternoon. Lows stay just below normal in the
low to mid 60s for most. Areas to the west end up slightly cooler in
the mid to upper 50s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1233 PM CDT Fri May 26 2023

Have patchy MVFR cigs that have been slow to burn off at CNM...
HOB... and MAF... these should be on the decrease. Expecting
development of afternoon/evening storms that could become
severe... have mentioned at INK and HOB. Wind will be E to SE and
gusty at times through the evening. Strong wind and hail possible
with any storm that develops.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               64  79  62  79 /  30  50  40  60
Carlsbad                 63  83  61  87 /  30  40  30  40
Dryden                   68  85  66  82 /  20  30  40  70
Fort Stockton            65  81  62  83 /  30  50  40  70
Guadalupe Pass           61  79  60  80 /  30  40  40  40
Hobbs                    61  79  59  82 /  40  40  40  40
Marfa                    55  80  53  78 /  80  70  60  70
Midland Intl Airport     64  79  63  81 /  30  40  40  50
Odessa                   66  80  63  81 /  40  40  40  50
Wink                     66  83  62  86 /  70  50  40  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...72
LONG TERM....93
AVIATION...72
Hazardous weather outlook, May 26, 2:45 PM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
345 PM CDT Fri May 26 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-272045-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
345 PM CDT Fri May 26 2023 /245 PM MDT Fri May 26 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a medium risk of severe storms across the western two-
thirds of the area today. Large hail and damaging winds will be the
main threats with an isolated tornado possible. A tornado watch is in
effect. Heavy rain will also pose a flash flood threat.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low risk of severe storms Saturday afternoon and evening,
mainly along and west of a Gail to Midland to Sanderson line. Any
severe storms that develop will be accompanied by large hail and/or
damaging winds. Heavy rainfall may also result in flash flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind, 1 tornado, 1 strong wind. Local standard time, as filed.

Tornado, Jeff Davis

When
May 26, 3:08 PM CST to 3:10 PM CST
Where
Jeff Davis County, 15.08 mi ESE of Valentine to 13.96 mi ESE of Valentine
Rating
EFU
Path length
1 mi
Path width
50 yd
Reported by
Other Federal Agency
Coordinates
30.510, -104.260

Lanspout: A landspout tornado developed around 408 PM CDT about 20 miles northwest of Marfa, TX, and was on the ground for approximately one minute. A second developed shortly after the first, dissipating within 10 to 15 seconds. No damage was reported. Path details are estimates.

Strong Wind, Davis Mountains

When
May 26, 3:08 PM CST to 3:10 PM CST
Where
Davis Mountains forecast zone
Measured
40 kt (46 mph) estimated gust
Reported by
Other Federal Agency
Coordinates
30.176, -103.877 (the zone’s center; the record gives no point)

LANDSPOUT. Location:30.510N, -104.280W/30.510N,-104.260W. A landspout tornado developed around 408 PM CDT about 20 miles northwest of Marfa, TX, and was on the ground for approximately one minute. A second developed shortly after the first, dissipating within 10 to 15 seconds. No damage was reported. Path details are estimates.

Hail, Jeff Davis

When
May 26, 4:20 PM CST to 4:30 PM CST
Where
Jeff Davis County, 0.91 mi NE of Ft Davis
Measured
1.25 in hail
Reported by
Public
Coordinates
30.590, -103.870

Half-dollar-size hail was reported near Fort Davis.

Thunderstorm Wind, Jeff Davis

When
May 26, 4:22 PM CST to 4:27 PM CST
Where
Jeff Davis County, 1.82 mi NW of Ft Davis
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
30.600, -103.900

A roof was partially blown off of a shed with minor tree damage in the area. Wind speeds are estimated to have been around 70 mph. Property damage is an estimate.

Hail, Jeff Davis

When
May 26, 5:15 PM CST to 5:25 PM CST
Where
Jeff Davis County, 10.39 mi NW of Ft Davis
Measured
1 in hail
Reported by
Public
Coordinates
30.670, -104.020

One inch diameter hail was observed at McDonald Observatory.

Hail, Dawson

When
May 26, 5:33 PM CST to 5:43 PM CST
Where
Dawson County, 4.86 mi ESE of Klondike
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
32.530, -101.890

Hail, Jeff Davis

When
May 26, 5:33 PM CST to 5:43 PM CST
Where
Jeff Davis County, 1.38 mi WNW of Ft Davis
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.590, -103.900

Relayed report by broadcast media. Time estimated from radar.

Hail, Reeves

When
May 26, 5:56 PM CST to 6:06 PM CST
Where
Reeves County, 0.59 mi W of Balmorhea
Measured
1.25 in hail
Reported by
Public
Coordinates
30.980, -103.740

Thunderstorm Wind, Brewster

When
May 26, 6:16 PM CST to 6:21 PM CST
Where
Brewster County, 0.91 mi NE of Alpine Muni Arpt
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
30.390, -103.670

Wind-driven hail damage was reported at Big Bend Regional Medical Center with broken windows. Hail size ranged from penny to half dollar size. Wind speed is estimated to have been between 70 to 80 mph. Property damage is an estimation.

Hail, Brewster

When
May 26, 6:20 PM CST to 6:30 PM CST
Where
Brewster County, 0.69 mi S of Alpine
Measured
1.75 in hail
Reported by
Public
Coordinates
30.360, -103.670

Ping pong to golf ball-sized hail was observed in Alpine.

Hail, Howard

When
May 26, 6:45 PM CST to 6:55 PM CST
Where
Howard County, 4.07 mi WSW of Sand Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.250, -101.390

Hail, Jeff Davis

When
May 26, 7:30 PM CST to 7:40 PM CST
Where
Jeff Davis County, 10.14 mi W of Ft Davis
Measured
1.25 in hail
Reported by
Public
Coordinates
30.590, -104.050

Quarter to half-dollar-size hail was observed at the Davis Mountain resort.

Thunderstorm Wind, Jeff Davis

When
May 26, 7:56 PM CST to 8:01 PM CST
Where
Jeff Davis County, 1.5 mi NNW of Ft Davis
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
30.600, -103.890

The wind gust was measured at Fort Davis RAWS station. Time estimated from radar.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyThe tornado archive for Texas, 2023Warnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101490, 1175783, 1101482, 1101491, 1101483, 1101484, 1101485, 1101486, 1101498, 1101487, 1101488, 1101489, 1101501.